Ohio, 2006

Lake-Effect Snow in Ohio, December 4 to 5, 2006

December 4 to 5, 2006 · NWS CLE · 2 events in 2 counties and zones

A weak area of low pressure tracked through the central Great Lakes and just north of Lake Erie during the morning hours of the 5th. As this weak low pressure moved into western New York State, winds shifted from the west to northwest bringing lake effect snow to far northeast Ohio and northwest Pennsylvania.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak area of low pressure tracked through the central Great Lakes and just north of Lake Erie during the morning hours of the 5th. As this weak low pressure moved into western New York State, winds shifted from the west to northwest bringing lake effect snow to far northeast Ohio and northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 4, 2:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 4, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EST MON DEC 4 2006

.SHORT TERM(TONIGHT-WEDNESDAY)...
SEVERAL WEATHER ELEMENTS COME INTO PLAY OVER THE NEXT 36 HOURS.  A
VERY PROGRESSIVE PATTERN WILL MOVE TWO SYSTEMS THROUGH THE FORECAST
AREA.  THE FIRST CONCERN IS THE SHORT WAVE OVERNIGHT.  AT THIS TIME
AN AREA OF LIGHT SNOW HAS DEVELOPED OVER NRN IN/SRN MI AND MOVING
EAST.  THIS SNOW HAS DEVELOPED IN ADVANCE OF THE SHORT WAVE WHICH
WILL DIVE OVER NORTHERN OHIO LATE TONIGHT AND EARLY TUE.  SURFACE
STATIONS ARE REPORTING LIGHT SNOW SO I WILL NEED TO MENTION LIGHT
SNOW OVER MUCH OF THE FORECAST AREA WITH THIS SYSTEM.  NO
ACCUMULATION WITH SNOW.  THE BIG CONCERN IS THE LAKE EFFECT THAT
WILL DEVELOP LATE TONIGHT AS -14C 850MB TEMPS PLUNGE OVER THE LAKE.
CURRENT LAKE EFFECT SNOW OVER EASTERN LAKE ERIE WITH SOUTHWEST FLOW.
AS THE SHORT WAVE PASSES THE AREA 06Z THE FLOW WILL SHIFT TO A WEST
TO NW FLOW. LATE TUE MORNING....THE FLOW WILL THEN RAPIDLY SHIFT
BACK TO THE SOUTHWEST AS THE NEXT SHORT WAVE APPROACHES.
A LOT OF UNCERTAINITY WITH THE LAKE EFFECT SNOW.  AS THE
SHORT WAVES PASSES MODERATE TO EXTREME INSTABILITY WILL EXIST WITH
AN INVERSION HEIGHT NEAR 10KFT.  LAKE EFFECT SNOW WILL DEVELOP
RAPIDLY IN THE FLOW.  HOWEVER...WITH SHIFTING WINDS IN THE 6 TO 8
HOUR PERIOD OF THE LAKE EFFECT WE SHOULD NOT GET A DOMINATE BAND
OVER THE REGION.  A MULTIPLE BAND STRUCTURE SHOULD EXIST WHICH WILL
SPREAD THE WEALTH OF SNOW MORE EVEN.  WITH THE LIMITED WINDOW FOR
THE HEAVY SNOW...I HAVE OPTED TO ISSUE AN ADVISORY FOR EASTERN LAKE
EFFECT COUNTIES OVERNIGHT.  THE SNOW WILL BE MAINLY AFTER 3AM.
ACCUMULATIONS AROUND 1 TO 3 INCHES LATE TONIGHT WITH ANOTHER 2 TO 4
INCHES POSSIBLE TUE MORNING.  TOTAL ACCUMULATIONS 3 TO 7 INCHES IN
THE ADVISORY AREA.

THE NEXT SYSTEM FOR CONCERN WILL BE A CLIPPER TUE NIGHT INTO WED.
THIS SYSTEM WILL BE WORKING DRY AIR AS IT COMES THROUGH THE FORECAST
AREA. HOWEVER IT DOES HAVE SOME UPPER LEVEL SUPPORT.  AT THIS TIME I
WILL MENTION SOME LIGHT SNOW WED ALL AREAS.  ANY ACCUMULATING NOT
LIKELY ON WED.

&&

.LONG TERM(WED NIGHT-SUNDAY)...
THE MODELS ARE IN GENERAL AGREEMENT WITH THE PATTERN OVER THE
EXTENDED PERIOD.  BOTH THE GFS AND ECMWF SHOW A NW FLOW TO CONTINUE
WITH A CLIPPER SYSTEM TO MOVE OVER THE REGION THE MIDDLE PART OF THE
WEEK.  THE UPPER LEVEL SHORT WAVE AND ASSOCIATED COLD FRONT WILL
APPROACH THE FORECAST AREA WEDNESDAY INTO THURSDAY.  THE SYSTEM IS
PROGGED TO HAVE EXTREMELY COLD TEMPS.  THE SYSTEM IS SOMEWHAT
MOISTURE STARVED WHICH WILL LIMIT THE SYNOPTIC SNOW IN ADVANCE OF
THE SHORT WAVE AND IMPACT THE LAKE EFFECT POTENTIAL.  SCATTERED SNOW
SHOWERS ARE POSSIBLE OVER THE ENTIRE FORECAST AREA WED AND WED NGT IN
ADVANCE OF THE SYSTEM BUT I DO NOT EXPECT SIGNIFICANT ACCUMULATING
SYNOPTIC SNOW.  850 MB TEMPS AS COLD AS -16 WILL ADVECT OVER THE
LAKES WED NIGHT INTO THU.  CYCLONIC FLOW WITH A NW/N FLOW SHOULD
PRIME THE EASTERN SNOWBELT REGIONS ON THU.  HOWEVER...CURRENT MODEL
SOUNDINGS KEEP THE INVERSION HEIGHTS FAIRLY LOW 5KFT.  THE DRY AIR
WITH THE SYSTEM COULD ALSO BE A LIMITING FACTOR...BUT THIS SYSTEM
WILL NEED TO BE MONITORED THROUGH THE WEEK.

THE 850MB TROF WILL MOVE EAST OF THE FORECAST AREA AROUND 12Z FRI.
A RETURN FLOW AND RIDGING WILL QUICKLY FOLLOW.  TEMPS SHOULD REBOUND
FOR THIS WEEKEND. AS THE RIDGE BUILDS OVER THE REGION...DRY CONDITIONS
AND MODERATE TEMPERATURES SHOULD BE IN PLACE SAT-MON.

&&

.AVIATION(18Z-18Z)...
BOUNDARY FLOW HAS BECOME SOUTHWEST ACROSS THE AREA AHEAD OF THE NEXT
CLIPPER SYSTEM. THIS HAS ALLOWED THE LAKE EFFECT SNOW TO START THE
MOVE OFFSHORE ALTHOUGH ERI WILL STILL BE AFFECTED BY IFR OR EVEN
LIFR CONDITIONS FOR THE NEXT FEW HOURS. OTHERWISE...CIGS SHOULD STAY
OR BECOME VFR SHORTLY THEN STAY VFR UNTIL THE LATE EVENING/EARLY
MORNING WHEN THE FRONT PASSES BY AND CIGS LOWER BACK TO MVFR. THE
WINDS WILL ALSO TURN WESTERLY WHICH WILL ALLOW THE MAIN LES BAND TO
MOVE BACK ONSHORE LATE TONIGHT INTO TUESDAY. EXPECT CONDITIONS TO
BECOME IFR OR LIFR AT TIMES IN THE SNOWBELT INCLUDING ERI AFT 09Z.
AT CLE...CONDITIONS MAY DROP TO LOCALLY IFR FOR BRIEF PERIODS BUT
NOT ENOUGH CONFIDENCE OF THAT TO PLACE IN THE TAF ATTM SINCE WIND
WILL BE WESTERLY. OTHER SITES SHOULD SIMPLY STAY MVFR THRU THE NIGHT
THEN RISE TO VFR LATE IN THE PERIOD AS THE WINDS BEGIN TO TURN W-SW
AGAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY LAKE/GEAUGA/ASHTABULA MIDNIGHT TUE-TUE
AFTN.
PA...LAKE EFFECT SNOW ADVISORY ERIE/CRAWFORD MIDNIGHT TUE-TUE AFTN.

&&

SHORT TERM...GARNET
LONG TERM...GARNET
AVIATION...DUTTER
Hazardous weather outlook, Dec 4, 6:46 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
646 AM EST MON DEC 4 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
646 AM EST MON DEC 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW ADVISORY IN EFFECT FOR EASTERN CUYAHOGA AND LAKE
AND GEAUGA COUNTIES UNTIL NOON FOR 1 TO 3 INCHES OF DAYTIME ACCUMULATION.
SOME BLOWING AND DRIFTING SNOW MAY OCCUR ACROSS THE ENTIRE SNOW
BELT MAINLY THIS MORNING. MOTORISTS WILL HAVE TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF LAKE EFFECT SNOW MAY OCCUR FOR TUESDAY MORNING
FOR THE SNOW BELT. DEPENDING ON HOW QUICKLY THE WIND DIRECTION
SWITCHES WILL DETERMINE IF THE SNOWFALL AMOUNTS WILL REACH
ADVISORY CRITERIA. PLEASE MONITOR LATER FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-051200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
646 AM EST MON DEC 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
December 4, 5:00 PM EST to December 5, 1:00 PM EST
Where
Geauga forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Snow developed across the area during the late afternoon and evening hours of the 4th. By morning, trained spotters across the county reported over 12 inches in Thompson, 7 inches in Chardon, and about 6 inches in Newbury. Lake effect snow tapered off through the afternoon, and by evening another 1 to at most 4 inches of additional snow fell across the area.

Lake-Effect Snow, Ashtabula

When
December 4, 5:00 PM EST to December 5, 1:00 PM EST
Where
Ashtabula forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Throughout the overnight hours into the 5th, lake effect snow intensified across the area bringing more than a foot to some locations. By morning, Pierpont received 13 inches, and Hartsgrove picked up 11 inches. Nine inches of snow was measured at Rock Creek, and 7 inches was reported at Dorsett.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9229, 9230.